Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 6, 2008, 7:22 PM MDT for Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 7:22 PM MDT (01:22 UTC)
- Expired
- Aug 6, 2008, 11:15 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 3330 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 070125 FFWSLC UTC053-070515- /O.NEW.KSLC.FF.W.0019.080807T0122Z-080807T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 722 PM MDT WED AUG 6 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL WASHINGTON COUNTY IN UTAH... * UNTIL 1115 PM MDT * AT 620 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL NEARING 2 INCHES OVER THE FT. PIERCE WASH AREA ON THE BORDER OF UTAH AND ARIZONA. THE FT. PIERCE WASH EVENTUALLY FLOWS INTO THE TOWN OF ST. GEORGE. THIS FLASH FLOOD FLOWS FOR QUITE SOME DISTANCE BEFORE REACHING ST. GEORGE. TRAVEL TIME FOR THE FLOOD WAVE IS ESTIMATED TO BE NEAR 3 HOURS. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3708 11359 3705 11298 3700 11304 3700 11350 TIME...MOT...LOC 0122Z 180DEG 0KT 3696 11309 $$ MCINERNEY
3 follow-up statements
000 WGUS75 KSLC 070323 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 920 PM MDT WED AUG 6 2008 UTC053-070515- /O.CON.KSLC.FF.W.0019.000000T0000Z-080807T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 920 PM MDT WED AUG 6 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR SOUTH CENTRAL WASHINGTON COUNTY... AT 817 PM MST...THUNDERSTORMS HAVE DECREASED IN INTENSITY OVER THE DRAINAGE. HOWEVER...FLASH FLOODING REMAINS LIKELY ALONG THE FORT PIERCE WASH AS THE FLOW CONTINUES TOWARDS THE TOWN OF SAINT GEORGE OVER THE NEXT FEW HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3708 11359 3705 11298 3700 11304 3700 11350 TIME...MOT...LOC 0320Z 180DEG 0KT 3696 11309 $$ KRUSE
000 WGUS75 KSLC 070327 CCA FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 920 PM MDT WED AUG 6 2008 UTC053-070515- /O.CON.KSLC.FF.W.0019.000000T0000Z-080807T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 920 PM MDT WED AUG 6 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR SOUTH CENTRAL WASHINGTON COUNTY... THUNDERSTORMS HAVE DECREASED IN INTENSITY OVER THE DRAINAGE. HOWEVER...FLASH FLOODING REMAINS LIKELY ALONG THE FORT PIERCE WASH AS THE FLOW CONTINUES TOWARDS THE TOWN OF SAINT GEORGE OVER THE NEXT FEW HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3708 11359 3705 11298 3700 11304 3700 11350 TIME...MOT...LOC 0320Z 180DEG 0KT 3696 11309 $$ KRUSE
000 WGUS75 KSLC 070507 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1106 PM MDT WED AUG 6 2008 UTC053-070516- /O.EXP.KSLC.FF.W.0019.000000T0000Z-080807T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 1106 PM MDT WED AUG 6 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MDT FOR SOUTH CENTRAL WASHINGTON COUNTY... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER AND STREAM LEVELS HAVE DECREASED. REPORTS INDICATE THAT FLOODING HAS ENDED. THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. CAUTION IS ADVISED NEAR THE FORT PIERCE WASH FOR THE NEXT SEVERAL HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3708 11359 3705 11298 3700 11304 3700 11350 TIME...MOT...LOC 0506Z 180DEG 0KT 3696 11309 $$ KRUSE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:20 PM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 6, 4:20 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT WED AUG 6 2008
.SYNOPSIS...SUBTROPICAL MOISTURE HAS SPREAD OVER THE AREA AND WILL
REMAIN IN PLACE THROUGH THE END OF THE WEEK. DRIER AIR IS EXPECTED
TO MOVE BACK INTO THE REGION BY EARLY NEXT WEEK.
&&
.DISCUSSION...WITH MUCH BETTER CLEARING EARLY TODAY THAN WAS SEEN
YESTERDAY...CONVECTIVE ACTIVITY IN THE SOUTHERN HALF OF THE
FORECAST AREA FORMED MUCH EARLIER TODAY AND HAS BEEN MUCH MORE
WIDESPREAD. THIS CONVECTION IS AIDED BY A CIRCULATION CURRENTLY
CENTERED IN SOUTHEAST UTAH...AND SHOWS UP WELL IN THE VISIBLE
SATELLITE IMAGERY. STORMS THAT HAVE FORMED HAVE PRIMARILY BEEN
HEAVY RAINERS...BUT A FEW CELLS HAVE ALSO BEEN DEEP ENOUGH TO
LIKELY SUPPORT SMALL HAIL. WITH A FEW FLASH FLOOD WARNINGS ALREADY
ISSUED AND THE THUNDERSTORMS SHOWING NO SIGN OF SLOWING...FLASH
FLOOD WATCH STILL LOOKS TO BE IN GOOD SHAPE.
IN STARK CONTRAST TO SOUTHERN UTAH...CONVECTION HAS BEEN VERY SLOW
TO DEVELOP IN THE NORTHERN HALF OF THE CWA TODAY. THERE IS LIKELY
SOME SUBSIDENCE IN THIS AREA ON THE BACKSIDE OF A WEAK SHORTWAVE
THAT MOVED THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING EARLY THIS
MORNING. WHILE POPS IN MUCH OF THE NORTHERN HALF OF THE CWA WERE
REDUCED FOR TONIGHT...THEY WERE NOT COMPLETELY ELIMINATED...AS
SOME STORMS ARE BEGINNING TO MOVE INTO WESTERN UTAH FROM
NEVADA...AND THE FIRST STORMS ARE STARTING TO FORM OVER THE
OQUIRRH MOUNTAINS AS OF 4 PM MDT.
THIS DEEP MOISTURE WILL MOSTLY STAY IN PLACE THROUGH THE REST OF
THIS WEEK. BEST MOISTURE IS FORECAST TO SHIFT TO THE EAST A BIT
TOMORROW...BUT PW VALUES IN SOUTHWEST UTAH ARE STILL EXPECTED TO
BE AROUND 1.1 INCHES. THE NAM STILL HAS DRY AIR MOVING INTO
NORTHWEST UTAH BEGINNING LATE FRIDAY AFTERNOON...BUT THE ECMWF AND
GFS DO NOT BRING IN THIS DRIER AIR UNTIL LATE SATURDAY
AFTERNOON...SO HAVE KEPT HEALTHY POPS THROUGH THE AFTERNOON
SATURDAY.
&&
.HYDROLOGY...FOR TODAY...THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS IN THE SOUTHERN HALF OF UTAH...WITH LOCAL FLASH FLOODING DUE
TO HEAVY RAIN POSSIBLE. DEEP MOISTURE WILL REMAIN IN PLACE FOR
THE REST OF THIS WEEK...ALLOWING THE THREAT OF LOCAL FLOODING TO
CONTINUE. THIS THREAT MAY SLOWLY DRIFT MORE INTO NORTHERN UTAH AS
THE WEEK GOES ON...BUT THE POTENTIAL FOR HEAVY RAIN IN SOUTHERN
UTAH WILL LIKELY CONTINUE AS WELL.
&&
.AVIATION...NORTHERLY WINDS ARE EXPECTED TO DEVELOP AT THE KSLC
TERMINAL BY 23Z THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP OVER THE OQUIRRH MOUNTAINS THIS AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP WILL DRIFT TO THE EAST. THERE IS A 20
PERCENT CHANCE AN OUTFLOW BOUNDARY FROM ONE OF THESE STORMS WILL
MOVE ACROSS THE TERMINAL BRINGING GUSTY AND ERRATIC WINDS.
&&
.FIRE WEATHER...UPPER LEVEL RIDGE WILL REMAIN ENTRENCHED OVER THE
GREAT BASIN INTO THE WEEKEND. DEEP MOISTURE WILL ALSO REMAIN IN
PLACE THROUGH THE END OF THE WEEK BRINGING AT LEAST SCATTERED
THUNDERSTORMS EACH DAY. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN. THE DEEP MOISTURE WILL KEEP MINIMUM RELATIVE
HUMIDITIES WELL ABOVE CRITICAL THRESHOLDS ACROSS MOST OF THE STATE
THROUGH FRIDAY. OVERNIGHT RECOVERIES WILL BE VERY GOOD AS WELL.
BENEATH THE UPPER LEVEL RIDGE THE FLOW WILL REMAIN RELATIVELY LIGHT
THROUGH FRIDAY. AS A RESULT WINDS AWAY FROM THUNDERSTORMS WILL
LARGELY BE TERRAIN DRIVEN. OVER THE WEEKEND AN UPPER LEVEL
DISTURBANCE WILL MOVE ONTO THE WEST COAST AND THROUGH THE NORTHERN
INTERMOUNTAIN REGION. THIS WILL LEAD TO INCREASED SOUTHWEST FLOW
ALOFT OVER THE WEEKEND. THIS MAY ALLOW FOR INCREASED SURFACE WINDS
BY SATURDAY AND SUNDAY. AS THIS DISTURBANCE MOVES THROUGH THE NORTHERN
INTERMOUNTAIN REGION A SIGNIFICANT DRYING TREND WILL BE POSSIBLE
ACROSS NORTHERN UTAH BY THE END OF THE WEEKEND. WITH THE POTENTIAL
FOR INCREASED SURFACE WINDS AND DRYING ACROSS THE NORTH BY THE END
OF WEEKEND FIRE WEATHER CONDITIONS MAY CHANGE CONSIDERABLY BY EARLY
NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM WEDNESDAY FOR UTZ010-UTZ012-UTZ013-
UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
PUBLIC...SCHOENING
FIRE WEATHER...GRAHAM
AVIATION...KRUSE
HYDROLOGY...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 6, 5:17 AM MDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 517 AM MDT WED AUG 6 2008 UTZ001>016-019>021-517-518-WYZ021-071130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 517 AM MDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE WILL RESULT IN ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS COULD PRODUCE ISOLATED FLASH FLOODING. FLASH FLOOD PRONE AREAS LIKE DRY WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND THUNDERSTORMS MAY CONTINUE INTO THIS EVENING...PRIMARILY OVER SOUTHERN UTAH WHERE THE GREATEST MOISTURE IS PRESENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DEEP SUBTROPICAL MOISTURE WILL LINGER INTO THE WEEKEND BEFORE A DRYING TREND BEGINS. THIS WILL RESULT IN AN ACTIVE THUNDERSTORM PATTERN WITH LOCALLY HEAVY RAIN AND AN ELEVATED THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 6, 3:35 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT WED AUG 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM FLASH FLOOD 2 W ESCALANTE 37.76N 111.64W
08/06/2008 GARFIELD UT PARK/FOREST SRVC
LARGE FLASH FLOOD THROUGH THE ESCALANTE RIVER DRAINAGE
HEADWATER AREA INCLUDING THE MAINSTEM ESCALANTE RIVER.
&&
MCINERNEYLocal storm report, Aug 6, 5:30 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 PM MDT WED AUG 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM FLASH FLOOD 7 NNW SPRINGDALE 37.28N 113.05W
08/06/2008 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOOD IN HOP CANYON LOCATED IN ZION NATIONAL PARK.
&&
MCINERNEYLocal storm report, Aug 6, 7:11 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
711 PM MDT WED AUG 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM FLASH FLOOD 3 W HURRICANE 37.16N 113.39W
08/06/2008 WASHINGTON UT LAW ENFORCEMENT
RAINFALL AMOUNTS OF 2.9 INCHES IN QUAIL CREEK AND BIG
CREEK NEAR I-15 PRODUCED FLASH FLOODING.
&&
MCINERNEYThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:08 AM MDT | Flash Flood Watch | SLC | 19 hr | |
| Aug 7, 2:22 PM MDT | Areal Flood Advisory | SLC | Emery, Sanpete, Sevier | 3 hr |
| Aug 7, 3:07 PM MDT | Areal Flood Advisory | SLC | Utah, Wasatch | 3 hr |
| Aug 7, 3:15 PM MDT | Areal Flood Advisory | SLC | Wayne | 3 hr |
| Aug 7, 3:59 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 7, 4:25 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.